Format

Send to

Choose Destination
See comment in PubMed Commons below
Prescrire Int. 2010 Dec;19(111):284-91.

Acute poisoning following ingestion of medicines: initial management. How to treat life-threatening complications and to evaluate the risk of delayed effects and psychological distress.

[No authors listed]

Abstract

Acute poisoning following ingestion of medications, both intentional and unintentional, is frequent and more or less severe. It is often unclear whether a toxic dose has been ingested. This review examines the initial management of patients with suspected acute poisoning, based on a review of the literature using the standard Prescrire methodology. We examined clinical practice guidelines, which are mostly based on observational, pharmacological and toxicological data, as well as empirical data. Few comparative trials are available. In life-threatening situations, the first priority is to call an emergency response mobile unit and to implement life-support techniques, i.e., resuscitation for cardiorespiratory arrest; respiratory support if necessary; and the left lateral head-down position and glucose injection if the patient is unconscious. Prompt, initial measures may also include: anticonvulsant injection for status epilepticus (diazepam, for example); a sedative for extreme agitation (diazepam or clorazepate if there is no risk of respiratory depression; otherwise haloperidol); atropine for severe bradycardia; elevating the legs for hypotension; and naloxone in case of respiratory depression due to opioids. Drug poisoning can be life-threatening.The extent of the risk should be assessed by questioning the patient and close contacts, examining the immediate environment, and carrying out a clinical examination to identify a major toxic condition. The severity of poisoning is assessed by gathering all information about the patient, the drug(s) ingested, the circumstances of ingestion, and any other substances ingested at the same time. A poison control centre may be called to assist with diagnosis, to predict the clinical consequences, and to guide patient management. Activated charcoal can reduce the gastrointestinal absorption of some drugs. It should be given as soon as possible, preferably within 2 hours after ingestion of a drug known to be adsorbed by activated charcoal, provided the patient is fully conscious and capable of swallowing safely. Gastric lavage carries a risk of serious adverse effects. It is only justified in the rare cases in which the patient's life is at risk following ingestion of a drug that is not adsorbed by activated charcoal. Ipecac syrup should not be used under any circumstances. Purging and gastric lavage are not part of initial management. Few antidotes are suitable for use in the early stages of poisoning. Acetylcysteine can be used for some cases of paracetamol poisoning, and naloxone for some types of opioid poisoning. Paracetamol poisoning can cause life-threatening hepatocellular necrosis. Activated charcoal should be administered as soon as possible. Acetylcysteine protects the liver when administered within 24 hours after paracetamol ingestion. Paracetamol serum assay can be useful for guiding patient management. In practice, acetylcysteine should be given when access to emergency medical intervention is not feasible within 8 to 10 hours after paracetamol ingestion. Intravenous naloxone is useful for respiratory depression due to opioid poisoning, but its duration of action is often shorter than that of opioids, making continuous monitoring necessary. Hospital monitoring is warranted in case of potentially severe poisoning; this includes patients at increased risk, patients having taken a potentially lethal substance at a toxic or unknown dose. Some pharmacological substances and formulations can have delayed effects. In case of self-poisoning, the risk of short-term relapse should be evaluated, even when the patient's condition is not life-threatening. Hospital admission should be proposed, or sometimes imposed, until the acute risk of suicide has subsided. In practice, when faced with acute drug poisoning, the first step is to implement life-support measures, to gather and communicate prognostic information and details of any treatments to the ambulance crew or hospital team.

PMID:
21355384
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center